Alert archive / Wyoming / High Wind Watches in 2013

High Wind Watch 2, NWS Cheyenne, WY

January 18, 2013Albany County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this high wind watch at Jan 18, 2013, 3:37 AM MST for Albany County, Laramie County, Platte County, Wyoming. It took effect at Jan 18, 2013, 9:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 18, 2013, 3:37 AM MST (10:37 UTC)
In effect from
Jan 18, 2013, 9:00 PM MST
Expired
Jan 18, 2013, 11:43 AM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 10.6 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2013-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2013-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2613 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

455 
WWUS75 KCYS 181037
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
337 AM MST FRI JAN 18 2013

...STRONG WINDS TO OCCUR IN SOUTHWEST PLATTE COUNTY...

.A STRONG SURFACE PRESSURE GRADIENT ALONG THE LARAMIE RANGE WILL
MAINTAIN STRONG SOUTHWEST WINDS THROUGH THIS MORNING IN SOUTHWEST
PLATTE COUNTY. THE MAIN AREA OF CONCERN IS ALONG INTERSTATE 25
NEAR THE BORDEAUX EXIT. A SIMILAR PATTERN WILL OCCUR AGAIN LATE
TONIGHT...SO EXPECT A RETURN OF STRONG WINDS TO THE AREA.

WYZ106-181800-
/O.NEW.KCYS.HW.W.0004.130118T1037Z-130118T1600Z/
/O.NEW.KCYS.HW.A.0002.130119T0400Z-130119T1600Z/
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
INCLUDING THE CITY OF...BORDEAUX
337 AM MST FRI JAN 18 2013

...HIGH WIND WARNING IN EFFECT UNTIL 9 AM MST THIS MORNING...
...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 9 AM MST THIS MORNING. A HIGH
WIND WATCH HAS ALSO BEEN ISSUED. THIS HIGH WIND WATCH IS IN
EFFECT FROM THIS EVENING THROUGH SATURDAY MORNING. 

* TIMING...STRONG WINDS WILL CONTINUE THROUGH 9 AM THIS
  MORNING...AND ARE EXPECTED TO OCCUR AGAIN LATE TONIGHT THROUGH
  SATURDAY MORNING.

* WINDS...SUSTAINED 40 TO 50 MPH WITH GUSTS OF 55 TO 60 MPH.

* IMPACTS...STRONG WINDS WILL MAKE TRAVEL HAZARDOUS ALONG
  INTERSTATE 25...MAINLY BETWEEN MILEPOSTS 67 AND 73 NEAR
  THE BORDEAUX EXIT. STRONG CROSSWINDS ARE ESPECIALLY DANGEROUS TO
  THOSE DRIVING HIGH PROFILE OR LIGHTWEIGHT VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. FOR DETAILED ROAD
AND TRAVEL CONDITIONS IN WYOMING AND NEBRASKA...DIAL 5 1 1.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

RJM
2 follow-up statements
933 
WWUS75 KCYS 181544
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
844 AM MST FRI JAN 18 2013

...STRONG WINDS TO OCCUR IN SOUTHWEST PLATTE COUNTY...

.A STRONG SURFACE PRESSURE GRADIENT ALONG THE LARAMIE RANGE WILL
MAINTAIN STRONG SOUTHWEST WINDS THROUGH THIS MORNING IN SOUTHWEST
PLATTE COUNTY. THE MAIN AREA OF CONCERN IS ALONG INTERSTATE
25 NEAR THE BORDEAUX EXIT. A SIMILAR PATTERN WILL OCCUR AGAIN
LATE TONIGHT...SO EXPECT A RETURN OF STRONG WINDS TO THE AREA.

WYZ106-190345-
/O.EXT.KCYS.HW.W.0004.000000T0000Z-130118T1900Z/
/O.CON.KCYS.HW.A.0002.130119T0400Z-130119T1600Z/
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
INCLUDING THE CITY OF...BORDEAUX
844 AM MST FRI JAN 18 2013

...HIGH WIND WARNING NOW IN EFFECT UNTIL NOON MST TODAY...
...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
SATURDAY MORNING...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL NOON MST TODAY. A
HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
SATURDAY MORNING. 

* TIMING...STRONG WINDS WILL CONTINUE THROUGH NOON...AND ARE
  EXPECTED TO OCCUR AGAIN LATE TONIGHT THROUGH SATURDAY MORNING.

* WINDS...SUSTAINED 40 TO 50 MPH WITH GUSTS OF 55 TO 60 MPH.

* IMPACTS...STRONG WINDS WILL MAKE TRAVEL HAZARDOUS ALONG 
  INTERSTATE 25...MAINLY BETWEEN MILEPOSTS 67 AND 73 NEAR THE 
  BORDEAUX EXIT. STRONG CROSSWINDS ARE ESPECIALLY DANGEROUS TO 
  THOSE DRIVING HIGH PROFILE OR LIGHTWEIGHT VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. FOR DETAILED ROAD
AND TRAVEL CONDITIONS IN WYOMING AND NEBRASKA...DIAL 5 1 1.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
343 
WWUS75 KCYS 181843
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
1143 AM MST FRI JAN 18 2013

...STRONG WINDS TO OCCUR IN SOUTHWEST PLATTE COUNTY THROUGH
SATURDAY MORNING...

.A STRONG SURFACE PRESSURE GRADIENT ALONG THE LARAMIE RANGE WILL
KEEP SOUTHWEST WINDS STRONG ACROSS SOUTHWEST PLATTE COUNTY THROUGH
SATURDAY MORNING. THE MAIN AREA OF CONCERN IS ALONG INTERSTATE 25
NEAR THE BORDEAUX EXIT. THESE WINDS MAY SLIGHTLY WEAKEN THIS
AFTERNOON...BUT WILL THEN INCREASE AGAIN DURING THE EVENING HOURS.

WYZ106-190700-
/O.CAN.KCYS.HW.A.0002.130119T0400Z-130119T1600Z/
/O.EXT.KCYS.HW.W.0004.000000T0000Z-130119T1600Z/
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
INCLUDING THE CITY OF...BORDEAUX
1143 AM MST FRI JAN 18 2013

...HIGH WIND WARNING NOW IN EFFECT UNTIL 9 AM MST SATURDAY...
...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS CANCELLED THE HIGH
WIND WATCH. THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 9 AM MST
SATURDAY. 

* TIMING...THROUGH 9 AM SATURDAY. WINDS MAY WEAKEN SLIGHTLY ON
  FRIDAY AFTERNOON...BUT ARE EXPECTED TO INCREASE ONCE AGAIN
  FRIDAY NIGHT.

* WINDS...SUSTAINED 40 TO 50 MPH WITH GUSTS OF 55 TO 60 MPH.

* IMPACTS...STRONG WINDS WILL MAKE TRAVEL HAZARDOUS ALONG
  INTERSTATE 25...MAINLY BETWEEN MILEPOSTS 67 AND 73 NEAR THE
  BORDEAUX EXIT. STRONG CROSSWINDS ARE ESPECIALLY DANGEROUS TO
  THOSE DRIVING HIGH PROFILE OR LIGHTWEIGHT VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. FOR DETAILED ROAD
AND TRAVEL CONDITIONS IN WYOMING AND NEBRASKA...DIAL 5 1 1.

&&

$$

HAHN

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jan 17, 10:29 PM MST, 5 hours 8 minutes earlier.

Area forecast discussion, Jan 17, 10:29 PM MST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1029 PM MST THU JAN 17 2013

.AVIATION...06Z TAFS. VFR. AFTER 16Z...WINDS GUSTING UP TO 30 KNOTS.

RUBIN

&&

.PREV DISCUSSION... /ISSUED 322 PM MST THU JAN 17 2013/

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...

RATHER QUIET WEATHER THROUGH THE SHORT TERM. SHORTWAVE IN THE
NORTHWESTERLY MIDLEVEL FLOW WILL MOVE SOUTHEASTWARD INTO NORTH
DAKOTA BY FRIDAY NIGHT. PRESSURE FALLS AHEAD OF THIS FEATURE WILL
MAINTAIN A MODERATE LLVL GRADIENT ACROSS THE CWA THROUGH SATURDAY
MORNING. THE 700MB CAG-CPR GRADIENT INCREASES FROM AROUND 25
METERS THIS AFTERNOON TO 40 METERS BY FRIDAY AFTERNOON. COMBINED
WITH 700MB WINDS AROUND 35 KTS...WOULD EXPECT SFC WINDS TO
INCREASE TOMORROW WITH THE GAP AREAS OF ARLINGTON AND BORDEAUX
HAVING GUSTS TO 45-50 MPH. TEMPS SHOULD BE ABOVE AVERAGE ONCE
AGAIN ON FRIDAY WITH THE DOWNSLOPING FLOW...CLEAR SKIES...AND WARM
700MB TEMPS. WEAK COLD FRONT BEHIND THE AFOREMENTIONED SHORTWAVE
WILL MOVE OVER THE PANHANDLE BY MIDDAY SATURDAY. NOT MUCH COLD AIR
ADVECTION BEHIND THE FRONT...SO TEMPS WILL ONLY BE SLIGHTLY COOLER
ON SATURDAY OVER THE PANHANDLE...WITH LITTLE COOLING FURTHER WEST
ALONG THE LARAMIE RANGE. WHILE BREEZY WEST WINDS WILL CONTINUE TO
THE WEST OF THE LARAMIE RANGE ON SATURDAY...WEAK PRESSURE RISES
OVER THE PLAINS WILL PROMOTE WEAKER WINDS THERE. RH PROGS SHOW
VERY LITTLE CLOUD COVER THROUGH THE PERIOD IN THIS DRY NORTHWEST
FLOW REGIME.

LONG TERM...SUNDAY THROUGH THURSDAY...

BACKDOOR FRONT WILL BRING A COOLER TEMPERATURES TO THE PLAINS ON
SUNDAY AS A SFC HIGH DIVES SE INTO THE NORTHERN PLAINS ON BACK
SIDE OF LARGE UPPER TROF OVER THE EASTERN PART OF THE COUNTRY. A
FEW FLURRIES NOT OUT OF THE QUESTION WITH THIS SURGE BUT WILL NOT
MENTION AT THIS TIME DUE TO MEAGER MOISTURE AND LIFT. COLD AIR
SHORT-LIVED WITH WARMER CONDITIONS PUSHING BACK EAST ON MONDAY IN
RESPONSE TO LEE TROFFING OVER THE HIGH PLAINS. MILD AND DRY
WEATHER WILL THEN CONTINUE TUESDAY AND WEDNESDAY AS AN UPPER RIDGE
OVER THE WESTERN PART OF THE COUNTRY SLOWLY MOVES EAST WHILE
WEAKENING. RATHER FAST MOVING UPPER SHORTWAVE WILL THEN MOVE BY
WEDS NIGHT AND THURSDAY BRINGING WINDY AND COOLER CONDITIONS ALONG
WITH SOME HIGHER MTN SNOW SHOWERS.

AVIATION...00Z TAF ISSUANCE...

VFR CONDITIONS OVER ALL TERMINALS THROUGH FRIDAY.  LIGHT SFC WINDS
THIS EVENING THEN WINDS WILL INCREASE SOME OVER THE SE WY TERMINALS
LATER TONIGHT AND CONTINUE THROUGH FRIDAY.

FIRE WEATHER...

MINIMAL FIRE WEATHER CONCERNS THROUGH THE WEEKEND. MINIMUM
AFTERNOON HUMIDITIES WILL GENERALLY BE IN THE 25-35 PERCENT RANGE
EACH AFTERNOON. BREEZY WEST-TO-NORTHWEST WINDS WILL BE POSSIBLE
ESPECIALLY ALONG AND WEST OF THE LARAMIE RANGE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...FINCH
LONG TERM/AVIATION...RE
Hazardous weather outlook, Jan 17, 4:24 AM MST, 23 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
424 AM MST THU JAN 17 2013

WYZ101>119-181130-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
424 AM MST THU JAN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WEST TO SOUTHWEST WINDS WILL GUST NEAR 50 MPH ON FRIDAY AND FRIDAY
NIGHT ALONG THE INTERSTATE 80 CORRIDOR NEAR ARLINGTON AND ALONG
INTERSTATE 25 OVER SOUTHWESTERN PLATTE COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-181130-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
424 AM MST THU JAN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jan 18, 12:19 AM MST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1219 AM MST FRI JAN 18 2013

WYZ106-181300-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
INCLUDING THE CITY OF...BORDEAUX
1219 AM MST FRI JAN 18 2013

...GUSTY WINDS WILL CONTINUE IN SOUTHWEST PLATTE COUNTY TONIGHT...

SOUTHWEST WINDS SUSTAINED AT 35 TO 40 MPH WITH GUSTS AROUND 50 MPH
WILL CONTINUE ALONG INTERSTATE 25 IN SOUTHWEST PLATTE COUNTY FOR
MUCH OF TONIGHT. AREAS BETWEEN MILEPOSTS 67 AND 74 ALONG INTERSTATE
25 NEAR THE BORDEAUX EXIT WILL BE MOST SUSCEPTIBLE TO THESE STRONG
WINDS. WINDS WILL EASE SLIGHTLY AFTER SUNRISE.

THE WYOMING DEPARTMENT OF TRANSPORTATION ADVISES NO LIGHT TRAILER
TRAFFIC DUE TO WIND SPEEDS ABOVE 50 MPH. THESE WINDS MAY CAUSE
LOSS OF VEHICLE CONTROL OR A BLOW OVER TO HIGH PROFILE VEHICLES
TRAVELING EMPTY OR WITH A LIGHT LOAD. DRIVERS OF SUCH VEHICLES ARE
ADVISED TO DELAY TRAVEL.

RJM

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 3:37 AM MSTHigh Wind WarningCYSAlbany, Laramie, Platte26 hr

Nearby

High Wind Watches in Wyoming, 2013Every high wind watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.